Wyoming, 2011

Winter Storm in Wyoming, November 17 to 19, 2011

November 17 to 19, 2011 · NWS BYZ · 1 event in 1 county or zone

A moist southwest flow aloft combined with a strong disturbance brought winter storm conditions to portions of Southern Montana and Northern Wyoming. Heavy snow developed over the mountains before spreading onto the plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist southwest flow aloft combined with a strong disturbance brought winter storm conditions to portions of Southern Montana and Northern Wyoming. Heavy snow developed over the mountains before spreading onto the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 17, 9:40 PM MST, 20 minutes earlier.

Area forecast discussion, Nov 17, 9:40 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
940 PM MST THU NOV 17 2011

.SHORT TERM...VALID FOR FRI AND SAT...

COLD FRONT HAS PUSHED THROUGH ALL OF SOUTHEAST MONTANA AND NORTH
CENTRAL MONTANA AS OF 9 PM THIS EVENING...AND IN FACT BRIEF BURST
OF WIND WITH PRESSURE RISE HAS ALREADY BEGUN TO DIMINISH. BAND OF
MAINLY LIGHT PCPN FOR THE PLAINS IS SAGGING SLOWLY SOUTHWARD WITH
MID LEVEL FRONTOGENESIS...BUT COLD CLOUD TOPS CONTINUE TO SPREAD
FROM SOUTHEAST IDAHO INTO SOUTHEAST MONTANA...WITH SOME VERY LIGHT
PCPN EXTENDING TO NEAR BILLINGS. OVERALL SATELLITE TRENDS SHOW A
SOUTHEASTWARD PUSH OF THE STRONG ENERGY PUSHING INTO SOUTHERN
IDAHO NOW...AND THIS IS EXACTLY WHAT MODELS SUGGEST WILL HAPPEN
THROUGH THE NIGHT. SURFACE WINDS HAVE TURNED UPSLOPE ALONG THE
BEARTOOTH FOOTHILLS AND LATEST RED LODGE WEB CAM SUGGESTS A 1-2
INCH ACCUMULATION SO FAR. UPSLOPE FLOW SHOULD SPREAD TO THE EAST
SLOPES OF THE PRYORS AND BIG HORNS LATER THIS EVENING...SO EXPECT
ACCUMULATING SNOW INTO THE DAYTON AND SHERIDAN AREAS SHORTLY.
FOCUS OF PCPN WILL REMAIN OVER OUR MTNS AND IN OUR SOUTHERN
UPSLOPE AREAS TONIGHT. MORE WIDESPREAD DRIER SNOW WILL DEVELOP
TOMORROW AS PAC COAST TROF BEGINS TO MOVE INLAND AND MOISTURE
OVERRUNS A DEEPENING ARCTIC FROM THE NORTH.

AS FOR BILLINGS...VERY LITTLE OR NO SNOW ACCUMULATION TONIGHT...
WITH MUCH BETTER CHANCES EMERGING TOMORROW MORNING ONCE THE
OVERRUNNING BEGINS.

WILL MAKE NO CHANGES TO HIGHLIGHTS IN EFFECT...OTHER THAN TO MOVE
THE LIVINGSTON AND PARADISE VALLEY ADVISORY START TIMES TO THIS
EVENING BASED ON SOME NEAR 1 INCH SNOW REPORTS AND VERY SLICK
ROADS SOUTH OF LIVINGSTON. TRAVEL ISSUES WILL BECOME MUCH MORE
WIDESPREAD ON FRIDAY.

JKL

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MINIMAL CHANGES TO THE EXTENDED FORECAST PERIOD BEGINNING MONDAY.
THERE IS GOOD AGREEMENT IN MODELS OF AN UPPER LEVEL RIDGE BUILDING
IN OVER THE REGION...AND DOMINATING THE PATTERN THROUGH THE END OF
THE EXTENDED.

HAVE KEPT THE EXTENDED PERIOD MAINLY DRY THROUGHOUT...WITH SOME
SLIGHT CHANCES IN THE HIGH TERRAIN. SOUTHWEST FLOW DURING THIS
TIME WILL INCREASE INTO THE HIGH TERRAIN AS THE SYSTEM SLOWLY
SHIFTS EASTWARD. DID SPREAD SOME SLIGHT POPS ACROSS THE WESTERN
HALF OF THE CWA...ROUGHLY FROM FORSYTH AND KBIL WEST...ON THURSDAY
NIGHT...AS THE RIDGE SLIPS EASTWARD AND THE NEXT UPPER TROF BEGINS
PUSH INTO THE AREA. TEMPS THROUGH THE EXTENDED SHOULD WARMUP
THROUGHOUT THE PERIOD...BUT JUST HOW MUCH IS STILL SOMEWHAT
QUESTIONABLE. THE DEGREE OF WARMING HINGES HEAVILY ON HOW MUCH
SNOW COVER ACCUMULATES...SO EXPECT POTENTIAL TEMPERATURE FORECAST
CHANGE FOLLOWING THE WEEKEND WINTER STORM.

IT APPEARS THAT GUSTY SFC WINDS WILL RETURN TO THE REGION
UNDER THIS RIDGE AS WELL. A SFC HIGH SETS UP OVER EASTERN
IDAHO...WITH A SCF LOW OVER SOUTHERN CANADA ...WHICH SHOULD RESULT
IN STRONG LEE-SIDE TROFFING ACROSS THE FORECAST AREA. EXPECT A
PROLONGED PERIOD OF WINDY CONDITIONS...WITH PREFERRED GAP WIND
AREAS SUCH AS KLVM AND NEARBY FOOTHILLS SEEING STRONG AND
GUSTY SOUTHWEST WINDS THROUGH MUCH OF THE EXTENDED PERIOD. AAG

&&

.AVIATION...

AREAS OF LIGHT RAIN AND SNOW WILL MOVE THROUGH THE REGION THROUGH
06Z. SOME OF THE PRECIPITATION WILL BE ACCOMPANIED BY MVFR TO IFR
CONDITIONS. SNOW WILL INCREASE OVER AREAS S OF KBIL...INCLUDING OVER
THE KSHR AREA...OVERNIGHT. OTHERWISE...THERE WILL BE A SLIGHT CHANCE
TO A CHANCE OF SNOW OVER THE AREA. EXPECT IFR TO LIFR CONDITIONS S
OF KBIL...WITH AREAS OF MVFR TO IFR ELSEWHERE.

SNOW WILL INCREASE FROM W TO E OVER THE AREA DURING THE DAY ON
FRI...AND CONTINUE FRI EVENING. HOWEVER...AREAS E OF KBIL WILL HAVE
A SLIGHT CHANCE TO A CHANCE OF SNOW. CONDITIONS IN THE SNOW WILL
RANGE FROM MVFR TO LIFR.

THE MOUNTAINS WILL BE OBSCURED THROUGH THE PERIOD. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 025/026 008/016 012/031 016/036 024/042 029/046 032/044
    57/S    75/S    10/U    01/B    00/B    11/B    11/B
LVM 023/025 002/015 009/028 017/034 014/038 020/042 029/040
    57/S    74/S    10/B    01/N    11/N    11/N    12/J
HDN 022/031 010/019 010/031 015/036 021/042 027/046 031/044
    56/S    66/S    10/U    01/B    01/B    11/B    01/B
MLS 022/027 009/015 005/031 016/035 024/041 028/046 030/044
    22/S    46/S    20/B    00/U    00/B    00/U    11/B
4BQ 025/032 012/021 006/029 012/034 021/040 026/045 030/043
    54/S    77/S    20/U    00/U    00/U    00/U    00/B
BHK 024/028 009/015 004/029 015/034 023/040 027/046 028/044
    22/S    46/S    20/U    00/U    00/U    00/U    11/U
SHR 024/029 009/019 007/029 012/032 022/042 027/047 031/045
    99/S    98/S    10/U    00/U    11/U    11/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM FRIDAY TO NOON
      MST SATURDAY FOR ZONES 28-34-35-39>42-57-63.
     WINTER STORM WATCH IN EFFECT FROM 6 AM MST FRIDAY THROUGH
      SATURDAY EVENING FOR ZONES 36-37.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MST SATURDAY FOR
      ZONES 38-56-58-66.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST SATURDAY FOR
      ZONES 64-65.
     WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST SATURDAY FOR
      ZONE 67.
WY...WINTER STORM WARNING IN EFFECT UNTIL NOON MST SATURDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 17, 5:10 PM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
510 PM MST THU NOV 17 2011

MTZ028>042-056>058-063>068-WYZ098-099-190015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
510 PM MST THU NOV 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOW...HEAVY AT TIMES...CAN BE EXPECTED OVER THE MOUNTAINS
TONIGHT. SNOW WILL ALSO BEGIN TO ACCUMULATE ALONG THE BEARTOOTH
ABSAROKA FOOTHILLS AND ON THE EAST SIDE OF THE BIG HORN AND PRYOR
MOUNTAINS LATE TONIGHT. A TRANSITION FROM RAIN SHOWERS TO WET SNOW
CAN BE EXPECTED ELSEWHERE. ANYONE PLANNING TRAVEL OR OUTDOOR
ACTIVITIES TONIGHT SHOULD BE PREPARED FOR A TRANSITION TO COLDER
AND MORE WINTRY WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT DIFFICULT TRAVEL CONDITIONS ACROSS THE REGION FRIDAY AND
SATURDAY AS A WINTER STORM SYSTEM PRODUCES WIDESPREAD SNOWFALL.
THE HEAVIEST SNOW WILL FALL OVER THE MOUNTAINS AND FOOTHILLS...BUT
ACCUMULATING SNOW IS ALSO EXPECTED ACROSS THE LOWER ELEVATIONS OF
SOUTH CENTRAL AND SOUTHEAST MONTANA AS WELL AS NORTH CENTRAL
WYOMING. EXPECT SNOW COVERED OR ICY ROADS...ESPECIALLY LATE FRIDAY
AND FRIDAY NIGHT AS TEMPERATURES PLUMMET.

ANYONE PLANNING TO TRAVEL OR PARTICIPATE IN OUTDOOR ACTIVITIES
THROUGH SATURDAY SHOULD BE PREPARED FOR WINTRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
November 17, 10:00 PM MST to November 19, 5:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

The Sheridan area received 6 inches of snow with 8 inches reported about 1 mile west of Big Horn.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351598.